Thunderstorm Wind, Berrien
- When
- August 25, 4:27 PM EST
- Where
- Berrien County, Niles
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -86.250
Law enforcement reported trees down in Niles.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 25, 2:05 PM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 205 PM EST WED AUG 25 2004 .SHORT TERM... DIFFICULT FORECAST NEXT 24 HOURS AS SEVERAL COMPLEXES OF SHOWERS/STORMS EXPECTED TO MOVE OUT OF IA/IL/MO TOWARDS THE FORECAST AREA. 850-300 MB THICKNESS FLOW HAS BEEN TAKING SYSTEMS EAST OUT OF ILLINOIS INTO NW INDIANA BEFORE TURNING THEM TOWARDS THE NE AND WEAKENING THEM AS ACTIVITY GETS AWAY FORM BEST LIFT/DYNAMICS. MAIN THREAT FOR ACTIVITY TONIGHT WILL BE HEAVY RAINFALL AS PWATS APPROACH 2 IN SOME AREAS. STRONG SHORTWAVE RESPONSIBLE FOR CONTINUED REDEVELOPMENT TO THE WEST WILL LIFT TOWARDS THE AREA TONIGHT. MODELS TAKE THE MAIN WAVE JUST TO THE NW OF THE AREA...WITH HINTS AT ANOTHER WAVE MOVING INTO THE FORECAST AREA LATER TONIGHT. BASED ON HISTORY OF PAST COMPLEXES...WILL CONTINUE WITH LIKELY POPS ALL NIGHT IN NW HALF OF CWA...BUT TONE DOWN TO CHC WORDING (40-50 POPS) UNTIL EVENT BECOMES BETTER DEFINED IN THESE AREAS. RAINFALL RATES OF AN INCH OR MORE PER HOUR WILL BE POSSIBLE ACROSS THE ENTIRE AREA...BUT HYDRO CONCERNS SHOULD BE MINIMAL AT THIS TIME FOR LOCAL RIVERS/STREAM SO WILL HOLD OFF ON HEAVY RAIN MENTION IN ZONES. AS FOR RISK OF SEVERE...RECENT SWOMCD NOTES INCREASING RISK FOR SEVERE WEATHER ACROSS NORTHERN ILLINOIS LATER THIS AFTERNOON AND EVENING FROM IOWA COMPLEX. BEST DYNAMICS AND LIFT WILL REMAIN WEST OF THE AREA...BUT CANT RULE OUT SOME SEVERE STORMS TONIGHT...BUT NO MENTION IN GRIDS/ZONES AT THIS TIME. WARM AND MUGGY NIGHT IN STORE WITH LOWS STRUGGLING TO DROP TO 70 IN MANY LOCATIONS. ON THURSDAY...MAIN ENERGY WILL BEGIN TO SHIFT EAST WITH LONGWAVE TROUGH REMAINING WEST OF THE AREA. AT THIS TIME...THINK CHC POPS FOR ALL AREAS WILL WORK WELL WITH BEST CHANCE IN THE EAST CLOSER TO DEPARTING WAVES. LATER FORECAST MAY BE ABLE TO TONE DOWN/REMOVE POPS THURS AFTERNOON. HIGHS WITH A FAIR AMOUNT OF SUNSHINE EXPECTED..ESPECIALLY DURING THE AFTERNOON...SHOULD REACH INTO THE 80S ACROSS THE AREA. && .LONG TERM... UNSETTLED WEATHER PATTERN TO CONTINUE INTO THE WEEKEND. WILL CONTINUE WITH CURRENT FCST OF KEEPING THU NIGHT DRY FOR NOW AS BOTH ETA AND GFS INDICATING A BREAK IN THE PRECIP BETWEEN SHORT WAVE EXITING TO THE EAST AND SFC COLD FRONT APPROACHING FROM THE NW. FRONT TO REACH NW CWA FRIDAY MORNING AND MAKE ITS WAY TO THE SOUTHERN CWA FRIDAY NIGHT. TIMING OF FRONT YIELDS GREATEST INSTABILITY AHEAD OF THE FRONT OVER THE SOUTHERN PORTION OF THE CWA. WILL KEEP ENTIRE AREA IN CHANCE POPS WITH HIGHER VALUES TO THE SOUTH. BIG QUESTION IS HOW MUCH OF A SOUTHERN PUSH WILL FRONT BE ABLE TO MAKE. RIGHT NOW ETA TAKES FRONT A LITTLE FARTHER SOUTH AS GFS IS QUICK TO DEVELOP SFC WAVE ALONG THE FRONT AS IT EJECTS ANOTHER SHORT WAVE FROM MID-MS VALLEY. RIGHT NOW WILL LEAN TOWARD FRONT NOT MAKING IT MUCH PAST OUR CWA AND AS A RESULT WILL HANG ON THE POPS THROUGH SUNDAY. FRONTAL WAVE TO MOVE UP ALONG OH VALLEY SUNDAY BEFORE FINALLY ALLOWING HIGH PRESSURE TO BUILD IN FROM THE WEST. SFC HIGH TO REMAIN OVER THE REGION AND PROVIDE DRY FCST MON THRU WED. WARM AND HUMID CONDITIONS WILL CONTINUE THURSDAY NIGHT AND FRIDAY BEFORE ARRIVAL OF COLD FRONT. COOLER AIR MASS BEHIND FRONT WILL TAKE TEMPS BACK BELOW NORMAL BY SUNDAY WITH GRADUAL WARMING TREND BACK TO NEAR NORMAL BY WEDNESDAY. && .AVIATION... INITIAL LINE OF CONVECTION RAPIDLY WEAKENED AS IT APPROACHED KSBN WITH A BRIEF STORM REPORTED THERE AROUND 16Z. NEXT LINE OF SHOWERS/STORMS MOVING THROUGH CENTRAL AND NORTHERN ILLINOIS. BASED ON THICKNESS VALUES AND BEST INSTABILITY/DYNAMICS REMAINING TO THE WEST...WOULD EXPECT THE PRECIP TO MAKE IT INTO KSBN BY MID AFTERNOON AND THEN WEAKEN AS WELL. NOT CONVINCED THAT KFWA WILL SEE ANYTHING TILL TONIGHT WITH MAIN WAVE MOVING IN...SO WILL KEEP THEM DRY TILL THIS EVE. HOWEVER...BASED ON SFC OBS UPSTREAM...WILL GO WITH A TEMPO GROUP FOR MVFR/IFR CIGS FOR A FEW HOURS AT KFWA. CHANGES WILL LIKELY BE NEEDED TO LATER TAF PERIODS TO TRY AND TIME OUT PRECIPITATION BETTER. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && SHORT TERM/AVIATION...FISHER LONG TERM...JAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 830 AM EST WED AUG 25 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 509 AM EST WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN.. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO. ANY OF THE STORMS THROUGH TONIGHT WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR...WHICH MAY CAUSE SOME PONDING OF WATER ON ROADS AND IN LOW SPOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY. ALTHOUGH WIDESPREAD OR ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THURSDAY AFTERNOON AND THEN AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO CALL IN REPORTS OF HEAVY RAINFALL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 4 SE WESTVILLE 41.50N 86.85W
08/25/2004 LA PORTE IN COUNTY OFFICIAL
TREE DOWN
&&
HITCHCOCKThe Northern Indiana radar (KIWX), 70 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported trees down in Niles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420919.